Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2022, 1:53 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 1:53 PM MDT (19:53 UTC)
- Expired
- Aug 19, 2022, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:01 PM MDT | FLASH FLOOD | Hildale, UT | HILDALE DISPATCH REPORTS TWO ROAD CLOSURES NEAR WATERWAYS DUE TO RISES FROM FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3030 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WGUS55 KSLC 191953
FFWSLC
UTC053-192245-
/O.NEW.KSLC.FF.W.0082.220819T1953Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
153 PM MDT Fri Aug 19 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 445 PM MDT.
* At 153 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, with anywhere from a half inch
to an inch having already fallen in the Short Creek headwaters
vicinity. Additionally, more storms are moving into the area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hildale.
This includes the following streams and drainages...
Short Creek, Second Creek and South Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DVC2 follow-up statements
185
WGUS75 KSLC 192106
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
306 PM MDT Fri Aug 19 2022
UTC053-192245-
/O.CON.KSLC.FF.W.0082.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
306 PM MDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...
At 306 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in the Short Creek drainage. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Hildale.
This includes the following streams and drainages...
South Creek, Short Creek and Second Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC876
WGUS75 KSLC 192236
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
436 PM MDT Fri Aug 19 2022
UTC053-192246-
/O.EXP.KSLC.FF.W.0082.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
436 PM MDT Fri Aug 19 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR
SOUTHEASTERN WASHINGTON COUNTY...
the heavy rain has ended and flood waters have receded on Short
Creek in Hildale. Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT for portions of
southern Utah and southwest Utah.
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:36 AM MDT, 9 hours 17 minutes earlier.
Area forecast discussion, Aug 19, 4:36 AM MDT, 9 hours 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 436 AM MDT Fri Aug 19 2022 .SYNOPSIS...Monsoon moisture will remain in place across the region through Saturday. Drier air will build into the state Sunday into early next week, giving a reprieve from the monsoon, with another surge possible mid to late week. && .SHORT TERM (Through 12Z Sunday)...A very active 48 hours looks likely across the region, with the combination of a monsoonal moisture and weak upper level low crossing the area bringing widespread precipitation to portions of the Beehive state. Morning upper air and satellite analysis indicates a weak upper level low is located northeast of Reno, while the associated deformation axis lifts north and east across central and southern Utah. Radar indicates light to moderate precipitation in a corridor from near Wendover to Bullfrog associated with the aforementioned deformation axis. Deep moisture is in place with the 00Z KVEF sounding indicating a PWAT near 1.65" and Flagstaff near 0.87". Morning mesoanalysis indicates PWATs near or above 1" across southern Utah northward through western Utah including near the Wasatch Front. As the deformation axis shifts very slowly north and east and the upper level low shifts eastward through the day, easterly flow will be induced across northern Utah. HREF ensemble mean SBCAPE values across northern Utah vary between 500-1250 J/kg as sufficient destabilization will be possible across the area north and east of the deformation axis. Meanwhile, across central and portions of southern Utah, a substantial cloud shield may prevent significant instability and result in relatively weak, but widespread showers and thunderstorms, particularly near the deformation axis. Further south, sufficient clearing may allow for better destabilization, especially across southwestern Utah. HREF ensemble mean SBCAPE values in this area range from 500-1250 J/kg by afternoon. Two main areas of more significant threat appear to be evolving for this afternoon evening. Area 1 will be the threat of convection across northern Utah. As previously mentioned, west to northward storm motions are expected. CAMs suggest convection will develop over the mountains of northern Utah and shift into the Wasatch Front, particularly Salt Lake County and north, the Cache Valley and the Tooele Valley. As these thunderstorms cross the Wasatch crest into the Wasatch Front (in particular), strong easterly winds will be possible. In addition to strong and gusty winds, very heavy rainfall will be possible, bringing the threat of urban flooding in poor drainage areas. Current timing of convection reaching the Wasatch Front looks to be after 20Z or so. Area 2 will be across southwestern Utah, where more destabilization is possible. Expect convection to develop along the higher terrain of southwestern Utah, in areas like Brian Head. Convection may than shift south and east into lower Washington County, Zion National Park and Garfield and Kane Counties. Any thunderstorms will have the potential for very heavy rainfall, though confidence wasn't sufficient to hoist a flood watch for these locations. Those with outdoor plans in these areas should monitor the weather and consider a plan B if your plans involve slot canyons, slickrock areas, backcountry roads or hiking in or near normally dry washes. Those areas not included in the above paragraphs are not out of the woods. Given the very high atmospheric moisture, showers or thunderstorms will be capable of heavy rainfall and storm motions will be slow. Training of storms over locations will present a threat for flash flooding especially near recent burn scars, slot canyons, slickrock areas, steep terrain and normally dry washes. By Saturday afternoon, the upper level low will be nearing the Utah/Nevada border. Expect additional showers and thunderstorms to develop across the state in association with this low with the threat of heavy rainfall. Intensity of this convection will depend quite a bit on the degree of destabilization by Saturday afternoon. Looks like another day with a threat of flooding across a large portion of the state (though associated with the most prone locations like recent burn scars, slot canyons, slickrock areas, etc). .LONG TERM (After 12Z Sunday)...Guidance shows decent agreement that a shortwave trough will be centered near the UT/WY/CO border region, sliding southeastward beneath a ridge on Sunday morning. With lingering moisture, the shortwave will provide enough forcing to result in scattered convective development by Sunday afternoon, particularly in high terrain, and primarily in the eastern half of the forecast region. Precipitation is expected to then begin waning by the evening hours as the shortwave further departs the region. By the start of the work week, combination of the departing shortwave and a second Pacific trough coming ashore in the PacNW will result in a displacement of the persistent ridge which had fostered continued monsoonal moisture flux over the last couple of weeks. Instead, flow aloft will trend more zonal to northwesterly through at least mid week, resulting in drying and lower PWAT air ~0.50"-0.80". With the more limited moisture and minimal synoptic forcing, precipitation chances will be on the lower end, and largely diurnally driven over the high terrain. From mid week through the remainder of the long term forecast, the pattern becomes a little more uncertain, and thus confidence is a bit lower. Deterministic guidance suggests the PacNW trough will amplify to an extent and result in faster flow atop the region, which at a minimum will add a little more support for an uptick in PoPs for the back half of the work week. That said, guidance seems to diverge somewhat in how much the trough amplifies, the corresponding placement of the ridge axis, and in turn whether flow remains more zonal or reacquires a southerly component which allows moisture to return more markedly. In the scenario where some amount of southwesterly flow returns (favored slightly by Euro/Canadian ensembles), the better moisture return would yield more widespread PoPs. A more continued zonal flow (favored slightly by GEFS members) would keep air a bit drier, and thus PoPs would remain a bit more tempered. In either scenario, higher confidence in precipitation placement remains along the higher terrain and throughout the eastern half of the forecast region. In terms of temperatures, the precipitation and associated cloud cover looks likely to yield below normal highs on Sunday, moderating back closer to normal or a bit above in the days thereafter. Overnight lows look to remain near to slightly above normal throughout the long term period. In general, day to day temperatures will be influenced by areal coverage of precipitation and associated cloud cover (as well as what manages to linger into the overnight hours). && .AVIATION...KSLC...Winds throughout the TAF period to remain largely diurnally driven, with the exception of any precipitation and associated gusty erratic outflows. Precipitation chances increase by around noon Friday, and persist into the late evening hours. BKN/OVC VFR CIGS expected to largely prevail, though deteriorated conditions possible for any precipitation directly impacting the terminal. After a lull overnight, precipitation chances likely increase again by late morning on Saturday. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions and diurnally normal winds expected to largely prevail, though deteriorated/atypical conditions can be expected during times of precipitation directly impacting terminals. To that end, anticipating precipitation chances to increase by late morning to early afternoon, with rain chances persisting into the late evening hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:13 AM MDT | Flood Watch | SLC | Beaver, Garfield, Iron, Kane, Piute, Sevier and 2 more | 14 hr |
| Aug 19, 12:56 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 19, 2:02 PM MDT | Special Weather Statement | SLC | Piute | 13 min |
| Aug 19, 2:15 PM MDT | Areal Flood Advisory | SLC | Iron, Washington | 113 min |
| Aug 19, 2:15 PM MDT | Special Weather Statement | SLC | Piute | 15 min |
| Aug 19, 2:28 PM MDT | Special Weather Statement | SLC | Piute | 17 min |
| Aug 19, 2:39 PM MDT | Special Weather Statement | SLC | Washington | 36 min |
| Aug 19, 2:45 PM MDT | Special Weather Statement | SLC | Piute | 30 min |
| Aug 19, 3:19 PM MDT | Special Weather Statement | SLC | Morgan | 26 min |
| Aug 19, 3:44 PM MDT | Special Weather Statement | SLC | Morgan | 31 min |
| Aug 19, 3:47 PM MDT | Special Weather Statement | SLC | Iron | 28 min |
| Aug 19, 4:12 PM MDT | Special Weather Statement | SLC | Weber | 33 min |
| Aug 19, 4:27 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 33 min |
| Aug 19, 5:15 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| Aug 19, 5:29 PM MDT | Special Weather Statement | SLC | Washington | 31 min |
| Aug 19, 5:43 PM MDT | Special Weather Statement | SLC | Iron | 32 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.